Wisconsin, 2022Blizzard in Wisconsin, December 23, 2022
December 23, 2022 · NWS DLH · 1 event in 1 county or zone
The final phase of the storm during the days ahead of the Christmas holiday featured blizzard conditions along parts of the South Shore. A second low developed over the Ohio Valley and moved into the region as it deepened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The final phase of the storm during the days ahead of the Christmas holiday featured blizzard conditions along parts of the South Shore. A second low developed over the Ohio Valley and moved into the region as it deepened. This led to strong northwesterly winds gusting to around 40 mph in the Hurley/Ironwood area. These winds lofted the snow from earlier in this system, along with some light new snow, and created blizzard conditions in the Hurley area for a period during the late afternoon and early evening hours of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 23, 3:00 PM CST, 2 hours earlier.
Area forecast discussion, Dec 23, 3:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Duluth MN
300 PM CST Fri Dec 23 2022
.DISCUSSION...(This evening through Thursday)
Issued at 202 PM CST Fri Dec 23 2022
Summary: Lake effect bands are beginning to move onto the South
Shore this afternoon. Strong wind gusts of 30 to 50 mph across
most of the Northland are creating areas of blowing snow and
resultant very limited visibilities. Blizzard conditions are
expected along the North Shore and South Shore through tonight and
into Saturday. Winds begin to decrease slowly Saturday night into
Sunday morning. A couple of rounds of snow may move through early
next week before a warm up towards freezing commences to end next
week.
Deep low pressure is currently centered over the Lower Great
Lakes this afternoon. A strong northwest flow is wrapping around
the low center and into the Upper Midwest. Light to moderate snow
that fell out ahead of the low center Wednesday night into
Thursday morning has been observed to be easily blowing around
in those very strong wind gusts today. Visibilities below one
quarter of mile have been noted on the North Shore due to blowing
snow, where a Blizzard Warning remains in effect. Other parts of
northeast Minnesota and interior northwest Wisconsin remain under
a Winter Weather Advisory for areas of blowing snow, but not as
widespread, creating limited visibility down to one mile at times
on roads.
A band of lake effect snow associated with a likely gravity wave is
currently moving onto the South Shore into coastal northwest
Wisconsin. Coverage is expected to further expand of moderate to
locally heavy snow in the next few hours as low-level flow over
Lake Superior shifts slightly more northerly as the center of the
low lifts east-northeastward overnight into southwest Quebec.
Blizzard Warnings remain in effect for the South Shore as well,
but for more of a combination of the new snow that is currently
falling and increasing northwest winds to 45 mph. Four to nine
inches of new snow is expected in Bayfield and Ashland counties by
later Saturday, with 10 to 20 inches for northern Iron County. A
few inches may be observed into northern Price/Sawyer/Washburn
counties deepening on how far the streamer may make it onto land
this evening and early tonight.
The final part of this winter storm is the Arctic air mass (air
temperatures in the Northland of 0 to 15 degrees below zero) that
has been over much of north-central U.S. combining with those
strong winds to create very low wind chills. Wind Chill Advisories
remain in effect for all counties in our forecast area through
tonight, and even Saturday night for the MN/WI stateline counties
in NW WI and across all of NE MN.
Surface high pressure to a mid-level ridge works into the north-
central U.S. Saturday night and will help winds to decrease into
Sunday morning. Daytime high temperatures are likely to finally
peak above zero into the mid-single digits Sunday.
The next round of snow is mainly limited to north-central
Minnesota which covers our southwest forecast area towards the
greater Brainerd Lakes area. A clipper from the southern Canadian
Rockies will move the northern Plains starting Sunday afternoon as
the weak high pressure moves quickly southeastward. This may cause
a quick bout of up to one to three inches of snow, depending on
the track of the weak clipper.
Another round of mid-level ridging sets up for Monday and Monday
night before a second clipper may skirt through southern Canada
and bring the MN Borderlands a shot of snow for Tuesday.
Slowly increasing heights are likely in this early week time
period so expect gradually increasing daytime high temperatures
about 5 degrees starting Sunday. Daytime high temperatures then
may reach *near* freezing for next Wednesday. While the warmer
surface temperatures may be wanted and feel nice after this cold
stretch, any warm nose aloft could create p-type issues for any
precip chances to end next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM CST Fri Dec 23 2022
IFR to MVFR visibilities today will persist through the evening
hours due to blowing snow, with gradual improvement overnight into
Saturday morning. Ceiling forecast has been a challenge due to the
scattered nature of the cloud deck in this wrap-around flow on the
western side of the deepening low pressure over the lower Great
Lakes, but generally MVFR ceilings will prevail most of the TAF
period with ceilings around 1500 to 2500 feet AGL most of the
time, with skies clearing form west to east tomorrow. Winds will
continue to be out of the northwest sustained at 15-25 knots with
gusts to 35-45 knots, strongest at DLH but strong enough elsewhere
to continue to cause blowing snow reducing visibility. As surface
winds slowly decrease tonight, low level wind shear will become a
concern for a time this evening at DLH as strong low level winds
persist. Winds gradually weaken but remain around 10-15 knots
sustained into Saturday morning.
&&
.MARINE...
Issued at 202 PM CST Fri Dec 23 2022
Gale to storm-force winds will prevail today through Saturday
evening across nearshore waters of Western Lake Superior on the
backside of a very strong low pressure system. The South Shore
will also experience extremely limited visibility due to
heavy snowfall. These conditions are expected to become more
localized Saturday night with lighter winds setting up Sunday
afternoon as high pressure moves in from the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -9 0 -8 5 / 20 0 0 0
INL -14 -2 -14 3 / 0 0 0 0
BRD -12 0 -12 5 / 0 0 0 30
HYR -7 3 -10 6 / 90 20 0 0
ASX 1 7 -1 10 / 100 30 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 8 AM CST Sunday for WIZ001-006.
Winter Weather Advisory until midnight CST Saturday night for
WIZ001-006>009.
Blizzard Warning until 6 PM CST Saturday for WIZ002>004.
Wind Chill Advisory until noon CST Saturday for WIZ002>004-
007>009.
MN...Wind Chill Advisory until 8 AM CST Sunday for MNZ010>012-018>021-
025-026-033>038.
Winter Weather Advisory until midnight CST Saturday night for
MNZ011-019-037-038.
Blizzard Warning until 8 AM CST Sunday for MNZ012-020-021.
Winter Weather Advisory until 6 AM CST Saturday for MNZ018-025-
026-033>036.
LS...Gale Warning until 6 AM CST Sunday for LSZ121-143>148.
Heavy Freezing Spray Warning until 6 AM CST Sunday for LSZ121-
140>148-150.
Storm Warning until midnight CST Saturday night for LSZ140>142.
Storm Warning until 6 PM CST Saturday for LSZ150.
&&
DISCUSSION...NLY
AVIATION...JJM
MARINE...NLYHazardous weather outlook, Dec 23, 3:32 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
332 PM CST Fri Dec 23 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-242145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
332 PM CST Fri Dec 23 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Gusty northwest winds and an Arctic airmass are creating wind
chill values of 25 to 40 below zero. The strong winds are
creating blowing snow resulting in very limited visibility.
Heavy lake effect snow is occurring along the South Shore and
near whiteout conditions on the North Shore, both creating
localized Blizzard conditions. See the latest Winter Weather
Message for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong northwesterly winds will last through Saturday night.
Any remaining snow loaded trees could fall and lead to tree
damage and possible power outages. Blizzard conditions are
expected to continue along the North and South Shore until
Saturday night.
Wind chill values will remain at 25 to 40 below zero through
Saturday night.
Light to locally moderate snowfall may occur in north-central
Minnesota Sunday.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
today and tonight to the National Weather Service.
LSZ121-140>148-150-242145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
332 PM CST Fri Dec 23 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong northwest winds are creating high wave heights and gale to
storm force gusts of 40 to 55 knots. Heavy freezing spray is also
expected across western Lake Superior. See the latest Marine
Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widespread gales and occasional storm force gusts, along with
heavy freezing spray, are expected through Saturday night.
NLY
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Dec 23, 1:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
125 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 3 NNE FINLAND 47.45N 91.22W
12/23/2022 M59 MPH LAKE MN CO-OP OBSERVER
2-MINUTE AVERAGE SPEED OF 59 MPH. LAST HOUR
WIND AVERAGE OF 55 MPH. MEASURED ON TOWER 55
FEET ABOVE THE GROUND.
&&
JJMLocal storm report, Dec 23, 1:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 SSW HOVLAND 47.80N 90.00W
12/23/2022 M66 MPH LSZ140 MN SHIP
FROM THE CLYDE S. VANENKEVORT.
&&
JJMLocal storm report, Dec 23, 2:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 3 NW HOVLAND 47.86N 90.02W
12/23/2022 M6.8 INCH COOK MN COCORAHS
COCORAHS STATION MN-CK-39 HOVLAND 2.8 WNW.
STORM TOTAL 11.3 INCHES.
&&
KLLLocal storm report, Dec 23, 3:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM NON-TSTM WND DMG 4 W GRAND MARAIS 47.75N 90.44W
12/23/2022 COOK MN TRAINED SPOTTER
WHITE SPRUCE ABOUT 50 FEET TALL SNAPPED AT
BASE. SPOTTER REPORTS WHITEOUT CONDITIONS.
&&
KLLLocal storm report, Dec 23, 3:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
352 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG GRAND MARAIS 47.75N 90.34W
12/23/2022 COOK MN PUBLIC
BROKEN LARGE BRANCHES 3 TO 6 INCHES IN
DIAMETER FROM 90 YEAR OLD RED PINE TREE.
&&
KLLLocal storm report, Dec 23, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND DMG 9 WSW GRAND MARAIS 47.71N 90.52W
12/23/2022 COOK MN PUBLIC
REPORTS WHOLE TREES DOWN ALONG HIGHWAY 61
BETWEEN GRAND MARAIS AND LUTSEN.
&&
KLLBlizzard, Iron
- When
- December 23, 5:00 PM CST to 8:00 PM CST
- Where
- Iron forecast zone
- Reported by
- ASOS
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
A three hour period of blizzard conditions was recorded at the Hurley-Ironwood Airport during the late afternoon and early evening hours of the 23rd. A peak wind gust of 40 mph was recorded during this period. Additionally, a spotter near Gile received 7 inches of new snow accumulation through the day as well.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, December 23 to 27, 202244 deaths · $16 million · 51 kt wind · 24 events
- Blizzard and Winter Storm in Ohio, December 23 to 24, 20228 deaths · 73 injured · 58 events
- Cold in South Carolina, December 23 to 24, 20222 deaths · 12 events
- High Wind and Strong Wind in Vermont, December 23, 20221 death · $3.7 million · 61 kt wind · 17 events
- Flash Flood and Flooding in Maine, December 23 to 24, 2022$32 million · 58 kt wind · 32 events
- Extreme Cold in Indiana, December 23 to 24, 20221 death · 27 events
- Flooding and Coastal Flood in New Hampshire, December 23 to 25, 2022$10 million · 62 kt wind · 38 events
- High Wind in Maryland, December 23 to 24, 20221 death · 55 kt wind · 4 events
- Extreme Cold in Kentucky, December 23 to 24, 20221 death · 1 event
- Extreme Cold in West Virginia, December 23 to 25, 2022$3.6 million · 12 events
- High Wind and Winter Weather in West Virginia, December 23 to 24, 2022$500,000 · 52 kt wind · 36 events
- Flooding and Coastal Flood in Massachusetts, December 23, 2022$146,000 · 64 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073177.